Nebraska, 2020

Drought in Nebraska, December 1 to 31, 2020

December 1 to 31, 2020 · NWS GID · 18 events in 18 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During December, 20 of the 24 counties in South Central Nebraska were either completely or partially-included in Severe Drought (D2)-or-worse, per weekly issuances of the U.S. Drought Monitor. Of these 20 counties, 18 of them spent the entire month in either Severe (D2) or Extreme Drought (D3), while portions of western Merrick and far western Nance counties were added into the D2 mix starting on the 8th. Overall though, and not surprisingly given this was a winter month (and non-growing season), drought categories changed very little during December. However, the mainly status quo (and not worsening) drought situation could also be credited to some positive precipitation trends, as roughly two-thirds of the area received at least slightly above normal monthly totals (commonly 0.65-1.10) and roughly 80 percent of the area reported at least one-half inch (a respectable amount by December standards). In fact, for much of the western half of the area (generally west of Highway 281), December ended a four-month stretch of solidly below normal precipitation that had defined August-November.

Detailing specific drought categories during December (and going from worst to best): There was no change whatsoever in the areal coverage of D3, which continued to include all of Furnas/Gosper counties, along with adjacent portions of Dawson/Phelps/Harlan/far southwestern Buffalo (total of six affected counties). To the east-northeast of there, all-or-some of 14 counties (but especially those along/west of Highway 281) spent all-or-most of the month in D2. Meanwhile, the remaining four far-eastern local counties (along the Highway 81 corridor) largely maintained Moderate Drought (D1) status during December, although much of Thayer and far southeastern Fillmore/Nuckolls counties actually improved to Abnormally Dry (D0) early in the month (effectively reverting back to what was assigned there in late-October). Per several dozen NWS cooperative observers/official stations, a few of the overall-highest December precipitation totals within South Central Nebraska featured: 1.51 at Osceola, 1.30 three miles northeast of Shelby and 1.20 at Grand Island (Central Nebraska Regional Airport). In contrast, a few of the lowest (and below normal) tallies included: 0.26 at Harlan County Lake, 0.29 in Red Cloud and 0.29 in Franklin. Temperature-wise, although certainly not as big of a drought-factor as it would have been during the growing season, December was the second-straight warmer-than-average month, with most local stations averaging around 5 degrees F above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 30, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1059 PM CST Mon Nov 30 2020

...AVIATION UPDATE...

.DISCUSSION...(This evening through Monday)
Issued at 355 PM CST Mon Nov 30 2020

Not a bad day out there by late Nov standards. Despite a cold
start to the day, full sunshine and mild S/SW sfc winds have
allowed temps to moderate nicely into the 40s and even some low
50s across the far W/SW. Lingering dry air and just enough breeze
is causing some near-critical fire conditions this aftn, but even
this concern will quickly fade by early eve. Upper pattern is
quite amplified over the CONUS with deep troughing from the Great
Lakes into TN Valley and moderate, but progressive, shortwave
ridging centered over the High Plains. Our next upper trough can
be seen on WV imagery over N ID.

Quiet weather from today will continue into the overnight. Went on
the colder side of guidance given mostly clr skies (perhaps some
very high/thin cirrus near dawn) and lgt winds. Airmass remains
dry as well, with aftn Tds only in the teens.

Sensible weather will begin to change on Tue, esp by aftn, as cld
cover increases and winds shift to the NW and incr. Temps are a
little tricky as the wind shift to NW will probably help mixing
to some extent, but with time, the increased mixing could be
offset by some CAA and high cld cover. GFS and MAV guidance did
best today, so leaned temps a bit more in that (warmer) direction.
The most notable incr in winds will be for areas along and W of
Hwy 183 where forecast soundings suggest potential for peak wind
gusts 30-35mph by late aftn and current forecast may need to be
adjusted higher. Min RHs are currently forecast to remain just
above near-critical levels, so no fire wx concerns attm.

Pcpn chcs will incr late Tue night, but moreso into Wed as the
aforementioned trough digs into the Central Plains and carves out
a rather large, deep trough. Latest models are in decent agreement
in cutting off the H5 low near or just S of the KS/OK border by
00Z Thu, with a sfc low a bit further S from there. Normally,
would expect this kind of upper pattern evolution to cause some
substantial pcpn, including snow, and it might...but probably not
in our CWA. It will take some time for this system to tap into
deep moisture, which will probably keep the Tue night time frame
mainly dry. Moisture will continue to work into the system on Wed,
but by that time the brunt of upper forcing may be too far S to
really affect our area. There are signs of an elevated inverted
trough that could focus some pcpn to the N/NW of primary low, also
in an area of upslope flow. However, model RH cross sections show
dry low level air (H9 to H7) wrapping in from the E/ENE from high
pressure over Mid/Upper MS Valley which will severely limit
N/NE extent of pcpn. This is reflected on latest EPS pcpn plots w/
very few members showing ANY pcpn accum N of the state line.
Current forecast has dusting to maybe an inch, mainly near and S
of the NE/KS state line. Could still see some latitudinal
fluctuations based on storm track, as seen in some GEFS members,
but operational GFS, EC and EPS all tend to keep appreciable
moisture further S, along and S of I-70 Wed into Wed night.

Thu and beyond: Confidence on exact upper pattern evolution is
low, at least initially, as upper flow remains a bit complex
through the end of the work week. Upper low pressure energy from
Wed is forecast to split and/or shear out as we head through Thu,
with some energy opening up and lifting ENE into the Great Lakes,
with tailing energy across the Desert SW into S Plains. The 00Z EC
actually cuts off and retrogrades some of this energy across the
Desert SW, while 00Z GFS cut it off moreso over the S Plains and
06Z GFS was much more open/progressive. There hasn't been much
change with the 12Z runs. Thus, model to model and run to run
consistency is lacking, and hence the low confidence. Nonetheless,
regardless of which of the above solutions plays out, the overall
affect to our sensible weather looks to be negligible as much of
the available moisture will be tied up by the lead wave Wed.

GEFS and EPS ensembles are in better agreement by next weekend and
both show weak, but meridional, upper flow locally due to potent
upper ridging over SW Canada and departing trough to the E. The
primary storm track should be well S of the region with any weak
waves locally probably quite moisture starved. So pcpn chcs
beyond Thu are low. The core of warmest H85 temp anomalies is
forecast to remain over the N Plains into Canadian Prairies to the
lee of the Rockies, but we should see enough influence from this
upper ridge to still see mostly above normal temps from the
weekend into early next week. Worth noting that we're in the time
of year where "Normal Highs" are dipping through the 40s and into
the 30s...so even though above normal temps are a good likelihood,
this only yields highs in the 40s. Still, though, not bad for
this time of year.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1051 PM CST Mon Nov 30 2020

Winds will gradually become northwesterly today as an area of low
pressure transits through the region. Cirrus ceilings expected
this afternoon which will clear out this evening. VFR is forecast
through the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Thies
AVIATION...Beda
Hazardous weather outlook, Nov 30, 4:06 PM CST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
406 PM CST Mon Nov 30 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
406 PM CST Mon Nov 30 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Valley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Greeley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Sherman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Howard

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Dawson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Buffalo

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Hall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, Kearney

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Adams

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Clay

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Franklin

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Drought, Webster

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Drought, Nuckolls

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nuckolls forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Drought, Gosper

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Phelps

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Furnas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Harlan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923828, 923830, 923831, 923832, 923833, 923834, 923835, 923836, 923837, 923838, 923839, 923840, 923841, 923842, 923843, 923844, 923845, 923855.